Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 64, NWS St. Louis, MO

March 14, 2024Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 7:06 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 7:06 PM CDT (00:06 UTC)
Expired
Mar 14, 2024, 7:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 7:10 PM CDTHAIL 13 N Nashville, ILReport from mPING: Quarter (1.00 in.).
Mar 14, 7:27 PM CDTHAIL 13 Nw Richview, ILReport from mPING: Quarter (1.00 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KLSX 150006
SVRLSX
ILC027-163-189-150045-
/O.NEW.KLSX.SV.W.0064.240315T0006Z-240315T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
706 PM CDT Thu Mar 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Clinton County in south central Illinois...
  Washington County in south central Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 745 PM CDT.

* At 706 PM CDT, severe thunderstorms were located from Fayetteville 
  to Covington, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
  Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
  Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
  Huegely.

This includes Interstate 64 in Illinois between exits 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
      3840 8937 3858 8940 3859 8914 3837 8915
      3836 8914
TIME...MOT...LOC 0006Z 274DEG 43KT 3839 8972 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
3 follow-up statements
996 
WWUS53 KLSX 150019
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT Thu Mar 14 2024

ILC027-163-189-150045-
/O.CON.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
719 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL CLINTON...WASHINGTON AND SOUTHEASTERN ST. CLAIR
COUNTIES...

At 718 PM CDT, a severe thunderstorm was located near Nashville,
moving east at 90 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported one inch hail north of 
         Nashville at 710 pm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
Huegely.

This includes Interstate 64 in Illinois between exits 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
      3840 8937 3858 8940 3859 8914 3837 8915
      3836 8914
TIME...MOT...LOC 0018Z 269DEG 79KT 3840 8928 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
339 
WWUS53 KLSX 150021 CCA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
721 PM CDT Thu Mar 14 2024

ILC027-163-189-150045-
/O.COR.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
721 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL CLINTON...WASHINGTON AND SOUTHEASTERN ST. CLAIR
COUNTIES...

At 720 PM CDT, a severe thunderstorm was located near Irvington,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported one inch hail north of 
         Nashville at 710 pm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
Huegely.

This includes Interstate 64 in Illinois between exits 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
      3840 8937 3858 8940 3859 8914 3837 8915
      3836 8914
TIME...MOT...LOC 0019Z 268DEG 36KT 3840 8928 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
909 
WWUS53 KLSX 150041
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
741 PM CDT Thu Mar 14 2024

ILC027-163-189-150051-
/O.EXP.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
741 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON...
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE AT 745 PM
CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
      3840 8937 3858 8940 3859 8914 3837 8915
      3836 8914
TIME...MOT...LOC 0041Z 268DEG 36KT 3841 8900 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:32 PM CDT, 34 minutes earlier. Its key messages:

  • -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 6:32 PM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
632 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

-Thunderstorms are expected through this evening (60 to 80 percent
 chance) across much of the area. There is a threat that some of these
 thunderstorms will become strong to severe with hazards of very
 large hail, damaging winds, and a tornado or two possible.

-Expect near or slightly above normal temperatures Friday and
 Saturday, then a cool down on Sunday and Monday after a dry cold
 front moves through Saturday night.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 302 PM CDT Thu Mar 14 2024

The atmosphere ahead of the cold front has destabilized once
again with activity beginning to develop in the warm sector as of
19z. The latest surface analysis shows the outflow boundary
beginning to retreat back to the north, and currently extends from
surface low near MCI southeastward to near Jefferson City, then
eastward to the southern sections of the St. Louis metro area.
Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap
left underneath a right entrance region of an upper level jet
streak. This instability combined with deep 0 to 6km bulk shear of
50-60kts, as well as 0-3km SRH around 200 to 250, indicates that
storm development will initially start off as supercellular.
Currently thunderstorms that are developing in southwestern MO
will race off to the northeast into central/east central/southeast
Missouri this afternoon. As some of the storms approach the
outflow boundary, winds are backed to the southeast on the north
side of it, thus this will increase the "spin" in the lowest
levels of the atmosphere and increase the likelihood of
tornadogenesis with any supercell that crosses it. Along with the
tornado threat, very large hail, baseball size or larger, and
damaging winds will also be likely with any severe thunderstorm.

By late this afternoon and evening, the shear vector will become
aligned with the boundary, thus will likely see a quick transition
to a mixed mode. The latest HRRR run continues to show the storms
will become more numerous along the I-70 corridor in IL and I-44
corridor in MO by 00z Friday and slide south, exiting the region
between 03z and 06z Friday.

Dry and near normal temperatures are expected on Friday as a surface
ridge builds into the region. Despite decreasing clouds, the colder
northerly winds will keep temperatures in the mid 50s to low 60s for
highs.

Even though the surface ridge will weaken Friday night with surface
flow backing to the west to southwest once again, lows will still
drop off into the upper 30s to low 40s, but still a bit above normal
for this time of year.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 302 PM CDT Thu Mar 14 2024

A strong area of low pressure will drop southeastward out of
western Canada into the Great Lakes region by this weekend. It
will drag a cold front into the area by Saturday night. This
boundary should pass through dry, with very weak low-level
convergence along it and the better mid/upper level forcing for
ascent residing across the Great Lakes. In the meantime,
temperatures will warm up on Saturday with highs in the 60s.

As decent CAA moves in Saturday night, temperatures will be below
normal for the last half of the weekend and into early next week.
Highs on Sunday will be in the upper 40s to upper 50s, while highs
on Monday will be in the 40s. Expect below freezing temperatures
area wide Sunday night and Monday night with lows in the 20s.

Temperatures will warm back above normal by the middle next week
with the next chance of rain holding off until Wednesday night and
Thursday.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 631 PM CDT Thu Mar 14 2024

Cold front has moved south of KUIN and has just moved through
KCOU as of 23z Thursday. The front will move through KJEF by 00z
Friday, while it will move through St. Louis metro area between
03z-04z Friday. As the front moves through winds will veer to the
north. Otherwise, lingering showers and storms through 04z Friday
for TAF sites along I-70. Then MVFR ceilings which have moved into
KUIN, will continue to sink south into remainder of TAF sites by
03z-04z Friday.

As surface ridge builds in, ceilings will lift and scatter out
from north to south during the day on Friday, by 11z at KUIN and
by 16z-17z Friday at remainder of TAF sites.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 PM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Byrd

In the hours before

Local storm report, Mar 14, 6:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
659 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             Festus                  38.22N 90.40W
03/14/2024  E1.00 inch       Jefferson          MO   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 7:00 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
700 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Litchfield              39.18N 89.66W
03/14/2024  E2.00 inch       Montgomery         IL   Fire Dept/Rescue

&&

CVKING
Local storm report, Mar 14, 7:03 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
703 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             3 S Nashville           38.30N 89.38W
03/14/2024  E2.50 inch       Washington         IL   Emergency Mngr

&&

CVKING
Local storm report, Mar 14, 7:04 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Hail             Pontoon Beach           38.73N 90.05W
03/14/2024  E1.25 inch       Madison            IL   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 7:05 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Hail             Edwardsville            38.80N 89.97W
03/14/2024  E1.00 inch       Madison            IL   Trained Spotter

            Delayed report.

&&

MRM
Local storm report, Mar 14, 7:06 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
706 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             Posen                   38.26N 89.34W
03/14/2024  E1.25 inch       Washington         IL   Emergency Mngr

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:04 PM CDTAreal Flood AdvisoryLSXWashington40 min
Mar 14, 7:06 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Mar 14, 7:31 PM CDTSevere Thunderstorm WarningLSXMarion29 min
Mar 14, 7:44 PM CDTFlash Flood WarningLSXWashington3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.